Alert archive / Tennessee / Freeze Warnings in 2020

Freeze Warning 4, NWS Nashville, TN

May 8, 202031 counties in Tennessee

NWS Nashville, TN issued this freeze warning at May 8, 2020, 3:06 AM CDT for 31 counties in Tennessee. It took effect at May 9, 2020, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2020, 3:06 AM CDT (08:06 UTC)
In effect from
May 9, 2020, 1:00 AM CDT
Expired
May 9, 2020, 8:05 AM CDT
In force
7 hr
Issued by
NWS Nashville, TN
All 31 counties

Bedford County, TN, Cannon County, TN, Cheatham County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Fentress County, TN, Grundy County, TN, Hickman County, TN, Jackson County, TN, Lewis County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Montgomery County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 39 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this freeze warning went out at May 8, 2:55 AM CDT, 11 minutes earlier.

Area forecast discussion, May 8, 2:55 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
255 AM CDT Fri May 8 2020

.DISCUSSION...

The main forecast story continues to be the incoming chilly air
that will bring frost/freeze conditions and possibly some record
lows. See the climate section of the early morning discussion for
more on the specific numbers.

As of 3 AM CDT, showers were starting to develop across our
southwest counties, and the showers will spread across the entire
area by mid morning. Wx maps showed a low pressure center over
north TX with a shortwave and cold front coming down from the
Northern Plains. These features will come together to bring an
average of one half inch of rainfall across Middle Tn today,
followed by a shot of very chilly air. The good news is we do not
expect any thunderstorms or heavy rainfall from this system
today. Winds will be a bit gusty, perhaps over 30 mph at times. We
do not think a wind advisory is needed with speeds staying mostly
below criteria. Also, the times will be limited to a couple of
brief periods- ahead of the surface low mid to late this morning,
then again behind the low mid afternoon.

By this evening, all the showers will be gone and skies will
clear out quickly from west to east as high pressure arrives. It
will take a while for winds to drop off, but they should drop
enough to allow frost formation after midnight as temps drop
through the 30s. Some areas east of I-65 will eventually dip into
the upper 20s by daybreak Saturday! Most of the Mid State will be
covered by a Freeze Warning, except our far west and south
counties where freezing temps will be more localized and brief.
These areas will be covered by a frost Advisory.

After a chilly day on Saturday with highs 15-20 degrees below
normal, another frost/freeze setup will be in place for Saturday
night/Sunday morning. Guidance and model blend numbers look a
little too warm given good radiational cooling conditions. To
avoid confusion with tonight's headlines, we will not issue a
freeze/frost headline yet for that time, but we will mention in
text products.

After the chilly weekend, a quiet week with a gradual warmup is
expected. A few showers are possible at times Monday though Wednesday
for our north half, but no major wx events are expected. High
temps will warm up from the 60s through the 70s and into the 80s
by the end of the week.

&&

.CLIMATE...

This weekend's blast of cold air is likely to break a few records.
Here's a look at some records that might fall Saturday and Sunday:

May 9th

Record Low Temperatures:
Nashville Airport - 37 (set in 1960)
Crossville Airport - 31 (set in 1960)

Record Low Max Temperatures:
Nashville Airport - 57 (set in 1923)
Crossville Airport - 55 (set in 1960)

May 10th

Record Low Temperatures:
Nashville Airport - 37 (set in 1966)
Crossville Airport - 28 (set in 1966)

The latest ever spring freeze at Crossville was on May 28, 1961,
and at Nashville was on April 25, 1910.

&&

.AVIATION...
06Z TAF DISCUSSION.

As our latest weather system approaches from the west, VFR
conditions should hang on for several more hours before the
atmosphere saturates enough to start dropping ceilings. Look for
MVFR conditions to start spreading across Middle TN by 13Z with at
least couple of hours of IFR during the afternoon for all mid-
state terminals. VFR should return Friday evening.

Winds will be gusty today with fropa beginning around 18-19z and
quickly moving through the area. Winds should start relaxing
before 05Z/Sat.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      59  35  61  38  70 / 100   0   0   0  10
Clarksville    58  33  60  38  67 / 100   0   0   0  10
Crossville     55  28  55  32  64 / 100  10   0   0  10
Columbia       61  34  61  36  69 /  90   0   0   0  10
Lawrenceburg   60  34  60  36  68 /  80   0   0   0  10
Waverly        60  35  62  38  68 / 100   0   0   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 1 AM to 9 AM CDT Saturday for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Grundy-Hickman-Jackson-Lewis-Macon-Marshall-Maury-
Montgomery-Overton-Pickett-Putnam-Robertson-Rutherford-Smith-
Sumner-Trousdale-Van Buren-Warren-White-Williamson-Wilson.

Frost Advisory from 1 AM to 9 AM CDT Saturday for Giles-Houston-
Humphreys-Lawrence-Perry-Stewart-Wayne.

&&

DISCUSSION......13
AVIATION........Unger
Hazardous weather outlook, May 7, 5:04 AM CDT, 22 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
504 AM CDT Thu May 7 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-081015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
504 AM CDT Thu May 7 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Freeze Watch is in effect for eastern portions of the mid state
Friday night through Saturday morning where low temperatures as cold
as 30 degrees will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:06 AM CDTFrost AdvisoryOHXGiles, Houston, Humphreys, Lawrence, Perry, Stewart and 1 more29 hr

Nearby

Freeze Warnings in Tennessee, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.